Alert archive / Washington / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 4, 2013, 7:28 PM PDT for Chelan County, Washington. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2013, 7:28 PM PDT (02:28 UTC)
- Expired
- Aug 4, 2013, 9:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 177 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:30 PM PDT | HEAVY RAIN 0 | 5 Wsw Wenatchee, WA | SPOTTER CHELAN 22 ESTIMATED 0.65 OF RAIN IN 30 MINUTES UNDER STRONG THUNDERSTORM. |
| Aug 4, 7:45 PM PDT | FLASH FLOOD | 2 W Wenatchee, WA | WITNESS DESCRIBED A WALL OF WATER, MUD, ROCKS, BRANCHES AND TREE LIMBS COMING DOWN NUMBER 1 CANYON ROAD. HE SAID HE COULD HEAR THE ROCKS SCRAPING ON THE ROAD. |
| Aug 4, 8:00 PM PDT | FLASH FLOOD | 2 W Wenatchee, WA | DEBRIS FLOW REACHED INTERSECTION OF LARS LANE AND NUMBER 1 CANYON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 2.5 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
487
WGUS56 KOTX 050228
FFWOTX
WAC007-050430-
/O.NEW.KOTX.FF.W.0010.130805T0228Z-130805T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
728 PM PDT SUN AUG 4 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 930 PM PDT
* AT 721 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STUMP
CAMPGROUND AND CANYON BURN SCAR
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE AFFECTED AREAS ARE THE CANYON FIRE BURN SCARS IN NUMBER 1 AND
NUMBER 2 CANYONS ABOVE WENATCHEE. HIGH INTENSITY RAINFALL ON THE
BURNED AREAS CAN CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS.
RESIDENTS AND MOTORISTS IN AND BELOW THE CANYONS...INCLUDING IN THE
CITY OF WENATCHEE...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.
THE AFFECTED AREAS ARE THE PEAVINE CANYON FIRE BURN SCARS IN THE
MISSION CREEK DRAINAGE ABOVE CASHMERE. HIGH INTENSITY RAINFALL ON THE
BURNED AREAS MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS.
RESIDENTS AND MOTORISTS IN AND BELOW THE PEAVINE CANYON FIRE BURN
SCARS...INCLUDING THOSE THAT LIVE ALONG MISSION CREEK FROM THE BURN
SCAR TO THE WENATCHEE RIVER...SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4735 12057 4745 12043 4747 12036 4743 12035
4728 12043 4728 12044 4731 12051 4730 12057
4733 12059
$$
TOBIN1 follow-up statement
986
WGUS76 KOTX 050405
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
905 PM PDT SUN AUG 4 2013
WAC007-050414-
/O.CAN.KOTX.FF.W.0010.000000T0000Z-130805T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
905 PM PDT SUN AUG 4 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
CHELAN COUNTY...
THE STORM WHICH PRODUCED THE FLASH FLOODING HAS MOVED OUT OF THE
AREA. THUS FLOODING IS NO LONGER EXPECTED.
LAT...LON 4735 12057 4745 12043 4747 12036 4743 12035
4728 12043 4728 12044 4731 12051 4730 12057
4733 12059
$$
TOBINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:22 PM PDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 4, 4:22 PM PDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 422 PM PDT Sun Aug 4 2013 .SYNOPSIS... Summer weather will return to the Inland Northwest as a warming trend continues this week. The northern mountains and upper Columbia Basin may see some showers and thunderstorms through Monday, but drier weather is expected for mid week. There is better chance of thunderstorms returning for the area by Friday and into the weekend. && .DISCUSSION... Tonight and Monday...An upper level short wave trough over southern British Columbia this afternoon will track southeast into Northeast Washington and the North Idaho Panhandle overnight tonight into Monday. Afternoon heating...abundant low level moisture...and weak lift from this approaching trough will continue to produce scattered showers and thunderstorms over the northern mountains, and East Slopes of the Cascades through this evening. Some of this convection may spill off the mountains into the Wenatchee area and Okanogan Valley. The forecast becomes a little more difficult overnight. Weak lift moving across the area and some mid level instability with 700-500mb theta e lapse rates may result in isolated showers persisting overnight mainly in the same areas as this evening. With 700-500mb most unstable CAPE's less than 100 J/KG lightning is not expected overnight. Exception is over the Blue Mountains, Lewiston area, and Camas Prairie. A wave coming out of Central Oregon this evening tracks into these areas overnight into Monday morning with NAM showing 200-300 J/KG of elevated CAPE which combined with some lift could spark isolated thunderstorms. With these storms fast moving rainfall amounts would be light. On Monday the best instability will be over far Northeast Washington and North Idaho with the short wave trough passing through during peak heating. Scattered showers and thunderstorms will increase in the late morning and afternoon in this area. Elsewhere mainly isolated coverage of showers and thunderstorms is expected...confined mostly to the high terrain. JW Monday night through Wednesday night: The pesky upper level disturbance will slide east Monday night while high pressure builds into western Washington and across the Cascades. Isolated showers and thunderstorms will still be found across the Idaho Panhandle mountains Monday evening but will quickly diminish overnight. A high pressure ridge will pump up over the Pacific NW for Tuesday through Wednesday with a southerly flow and drier and warmer weather. Summer conditions will return with temperatures rising above seasonal normals through mid week. There will be minor disturbances that will need to be monitored, both to the north and to the south of the ridge. To the north, the storm track will lie across central BC into Alberta and a couple disturbances will track over the ridge and flatten it. This may may lead to a slight chance of convection near the Canadian border by Wednesday and into Wednesday night. Meanwhile to the south, the southerly flow on the back side of the ridge will pump monsoon moisture northward. This moisture will spread over Oregon by Wednesday. /rfox. Thursday through Friday Morning...The ridge should be holding in place for much of the Inland Northwest. This should keep temperatures around from what we experience on Wednesday. Moisture associated with the low pressure center that will be off the northern California coast will have to be watched, but it looks it will hold off at during this time frame. Will keep pops very low for this period, with the exception of the far northeast Washington mountains into the mountains of the Idaho panhandle. A shortwave moving south through Alberta should provide enough lift for some showers and isolated thunderstorms to develop. These would likely remain over the higher terrain, leaving the lower elevations dry. ty Friday afternoon through Sunday...Model agreement is good regarding the overall flow regime featuring a weakening upper low over northern California shifting northward into Oregon as it weakens further by next weekend. The forecast area lays to the north of this upper low and will be in a sort of dead zone between the upper low tot he south and a weak ridgy/westerly flow to the north. A surface thermal trough will continue to be well established over the Columbia Basin through the period. This augers fro continued warm and summer-like temperatures...probably above normal but not record breaking. The air mass will also become increasingly moist and sensibly muggy as the weekend approaches as a Pacific/Monsoonal composite moisture feed wells up from the south into the region under the southerly flow wrapping around the upper low. Thus...in addition to being warm and increasingly humid (for this part of the country at least) this heat and moisture will lead to gradually increasing surface based CAPE values every afternoon for an overall increase in thunderstorm potential as the week wears on...probably pretty much confined to the mountains on Friday but becoming more active and spreading into the valleys and basin Saturday and Sunday with the largest threat on Sunday as the remnants of the upper low may add some weak upper level forcing to the mix. /Fugazzi && .AVIATION... 00Z TAFS...Sct tsra will remain over the Nrn Mtns through 03z...with a few storms beginning to fire over the higher terrain just west of Wenatchee. An upper-level wave swinging through the region tonight will keep a small chance for elevated showers across the terminals with a minimal chance for thunder. Surface based convection will redevelop across NE WA and the Nrn ID Panhandle on Monday but should be an early aftn event as the trof tracks into MT and the air mass quickly stabilizes in its wake. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 60 84 62 88 63 89 / 10 20 10 0 10 10 Coeur d'Alene 55 82 57 87 57 89 / 10 20 20 0 10 10 Pullman 50 85 53 89 53 89 / 10 10 10 0 10 10 Lewiston 62 93 64 97 64 97 / 20 20 0 0 10 10 Colville 52 85 55 92 56 95 / 20 20 10 0 10 10 Sandpoint 49 80 52 84 52 88 / 20 40 20 0 10 10 Kellogg 54 81 56 84 56 88 / 10 30 20 0 10 10 Moses Lake 59 92 63 96 63 96 / 20 10 0 0 10 10 Wenatchee 64 91 67 96 67 96 / 20 10 0 0 10 10 Omak 60 91 62 97 63 97 / 20 20 10 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Aug 4, 5:03 AM PDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 503 AM PDT SUN AUG 4 2013 IDZ001>004-026-027-WAZ031>038-041>044-051215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 503 AM PDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 2:26 PM PDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 226 PM PDT SUN AUG 4 2013 WAZ042-042215- OKANOGAN WA- 226 PM PDT SUN AUG 4 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 315 PM PDT AT 217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES NORTHWEST OF OMAK..MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... CONCONULLY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4861 11964 4846 11978 4853 11992 4862 11983 TIME...MOT...LOC 2126Z 304DEG 5KT 4856 11979 MJF
Special weather statement, Aug 4, 3:09 PM PDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 309 PM PDT SUN AUG 4 2013 WAZ037-038-042300- FERRY WA-STEVENS WA- 309 PM PDT SUN AUG 4 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON EAST CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON UNTIL 400 PM PDT AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHEAST OF SHERMAN PASS..MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... BOYDS... MARCUS... KETTLE FALLS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4860 11799 4852 11822 4876 11830 4880 11816 TIME...MOT...LOC 2209Z 335DEG 14KT 4872 11818 MJF
Local storm report, Aug 4, 6:53 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
653 PM PDT SUN AUG 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HEAVY RAIN E CONCONULLY 48.56N 119.75W
08/04/2013 U0.00 INCH OKANOGAN WA LAW ENFORCEMENT
OKANOGAN SHERIFF REPORTED HEAVY RAIN AT 230 PM THAT
CAUSED SOME DEBRIS TO CROSS SINHALEKIN RD. SHERIFF DEPT
INDICATED DEBRIS WAS CLEANED UP QUICKLY.
&&
BTOBINThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:08 PM PDT | Areal Flood Advisory | OTX | Ferry | 112 min |
| Aug 4, 5:44 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 2 hr |
| Aug 4, 7:32 PM PDT | Severe Thunderstorm Warning | OTX | Chelan, Douglas | 43 min |
Nearby
Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.